Today I have spent a lot of time on the phone with both a nurse and my psychiatrist. Our big topic of the day? How to get me off Celexa.
I started taking Celexa a few weeks ago. I had previously been on Remeron, but it didn’t seem to be doing much. At the suggestion of my psychologist, I asked my psychiatrist about switching to Celexa.
My psychiatrist explained that Celexa is part of a class of drugs called selective serotonin reuptake inhibitors (SSRIs). While I can’t honestly say I understand the precise differences between an SSRI and any other type of antidepressants, I know that SSRIs work on different neurotransmitters and are widely prescribed. They do great things for a lot of people.
My psychiatrist also explained that Celexa can have some bad side effects. She asked me if I was prone to an upset stomach. I said I was. Because of this, she told me to start my dosage at 10mg, go to 20mg the next week, then 30mg the following week. This sounded like a rational plan, so I agreed to give it a try.
If I had done more research before switching to Celexa, I would have found out that Prozac is also an SSRI. Prozac was the first antidepressant I ever took and I had a terrible experience with it. It plunged me into a constant fog, disrupted my sleep, made me cry a lot, and gave me a persistent feeling of strangeness. If I had realized that Celexa was in the same class of drugs, I may not have been so willing to take it.
From the first pill I took, the Celexa made me feel sick to my stomach. Because there are various stomach flus going around right now, it took me a few days to decide if I felt sick from the Celexa or because I had the flu. As the nausea did not abate, I started to pin its source as the Celexa.
I have consistent problems with sleep. The Celexa seemed to make these issues worse. Even with taking Ambien or Trazodone at night, I either could not fall asleep or would wake up a few hours into the night. When I would wake up in the middle of the night, I would lay there for hours trying to fall back to sleep.
The combination of nausea and constant sleep deprivation made me disinterested in food. It also made me disinterested in exercise, which is a huge problem for me. I basically exercise for a living and I felt my job was suffering. Not feeling up to doing the physical activities I usually do made me feel less like myself. I became hugely concerned about this.
With the Celexa, I also noticed a change in my sexuality. My libido was definitely being killed. As this is something that is highly important to me, it freaked me out.
I started to feel that the Celexa was robbing me of who I was. I couldn’t exercise properly, couldn’t sleep, and felt almost completely nonsensual. I was not sure what to do and was becoming increasingly upset about it.
I started to do some research into Celexa and found that 10 percent of people who take it experience side effects. I found a list of the common ones and had almost all of them except hallucinations, dry mouth, cardiac arrhythmia, and blood pressure changes. This upset me even further.
All these factors came to a head yesterday. Because I was feeling sick to my stomach, I had another terrible day of exercise. As exercise gives me a great sense of self-esteem, I found this greatly demoralizing. I also developed a pounding headache in the back of my head. At this point, I decided the Celexa had to go. It was heavily getting in the way of my life.
At my therapy appointment yesterday afternoon, I addressed with my psychologist what was going on with the Celexa. My therapist agreed that I had to go off of it. He knew that I had to be weaned off the drug rather than immediately stop taking it, but he was not sure of the best way to do this. I needed a doctor’s input.
I called my psychiatrist’s office as soon as I got home. It was explained to me that a nurse would call me back as soon as possible. Due to some missed calls, I did not get to speak with the nurse until today. She was incredibly helpful and told me that what I was experiencing with the Celexa is extremely common. As I suggested that I was not sure I wanted to take antidepressants at all anymore, she asked me if I would answer some questions.
The nurse led me through a standard list of questions about my current state of mind. She determined that I was okay, but still wanted me to come in and meet with my psychiatrist to talk about the best way to get me off the Celexa. I explained that I have a new health insurance plan with a $50 co-pay and asked if I may be able to speak with the psychiatrist on the phone, rather than come into the office. She said that was not a problem.
My psychiatrist called me within an hour. We addressed in detail what was going on with my side effects. She explained that even if I adjusted to the Celexa and my sleep, nausea, and headaches improved, the sexual side effects would not go away. She agreed that I needed to get off the drug. We decided on a plan to wean me off.
This left the big question of if I wanted to continue with antidepressants at all. I simply wasn’t sure if they were for me. The psychiatrist pointed out that we had not done a full test of Remeron, the antidepressant I was on previous to Celexa. Remeron is a drug that had an initial positive effect on me without any side effects. After a couple months however, the Remeron did not seem to be doing anything. The psychiatrist reminded me that instead of increasing my dose of Remeron, we had opted to go to Celexa. She asked if I would try a full course of Remeron and see what happened. I agreed.
Tomorrow I will start to wean myself off the Celexa. I will be incredibly glad to see it go. I can’t say I have huge hopes for going back to the Remeron, but it is worth a try. While I am still not convinced that antidepressants are best for me, it’s worth seeing what happens with a full course of Remeron. We shall see!
Goldstein, S. (2009). Another Antidepressant Journey. Psych Central. Retrieved on May 18, 2013, from http://psychcentral.com/lib/2009/another-antidepressant-journey/
Last reviewed: By John M. Grohol, Psy.D. on 30 Jan 2013
Published on PsychCentral.com. All rights reserved.